Thunderstorm Wind, Wilkes
- When
- July 12, 6:05 PM EST
- Where
- Wilkes County, 2 mi E of Wilkesboro
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.150, -81.133
Thunderstorm winds downed trees and powerlines on Route 268 just east of North Wilkesboro.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorm winds downed trees and powerlines on Route 268 just east of North Wilkesboro.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 12, 1:59 PM EST, 4 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 259 PM EDT MON JUL 12 2004 .SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... THIS EVENING ANTICIPATE GREATEST COVERAGE TO BE OVER THE MOUNTAINS OF FAR NORTHWEST NORTH CAROLINA AND FAR SOUTHWEST VIRGINIA. WEAK SHORTWAVE TROUGH SHOWING UP IN WV IMAGERY MOVING SOUTHEAST THROUGH KENTUCKY. MESO-ETA HANDLING THIS FEATURE FAIRLY WELL AND TRACKS IT JUST SOUTH OF THE AFOREMENTIONED AREA EARLY TONIGHT WITH ASSOCIATED QPF. WILL HAVE LIKELY POPS THERE AND HIGH CHANCE POPS ELSEWHERE...ESPECIALLY IN THE EAST WHERE INSTABILITY HAS BEEN THE GREATEST THIS AFTERNOON AND ALONG THE MOUNTAINS OF SOUTHEAST WEST VIRGINIA AND THE REST OF THE RIDGES IN SOUTHWEST VIRGINIA. WILL TAPER POPS OFF TO A SLIGHT CHANCE AFTER MIDNIGHT. TUESDAY WE LOOK TO BE BETWEEN SYSTEMS AS THE MAIN FRONT IS STILL WELL TO OUR NORTHWEST AND SHORTWAVE ENERGY FROM THIS AFTERNOON/TONIGHT WILL BE EAST OF THE AREA. WILL LIMIT PRECIP CHANCES TO ISOLATED EAST FOR LATE AFTERNOON CONVECTION AND ONLY SLIGHTLY BETTER CHANCES WEST WITH SOME OROGRAPHICAL ENHANCEMENT POSSIBLE. COLD FRONT STILL ON TRACK FOR A WEDNESDAY PASSAGE. CONCERNS ARE FOR A CONVECTIVE SQUALL LINE TO ACCOMPANY THIS FEATURE INTO AND THROUGH THE REGION. HAVE INCREASED POPS 10 PERCENT MORE ACROSS THE BOARD IN ANTICIPATION OF GREATER COVERAGE BECAUSE OF THIS FEATURE. && .LONG TERM (THURSDAY THROUGH MONDAY)... THURSDAY ANTICIPATE MUCH OF THE AREA TO BE DRY. THE EXCEPTION WILL BE THE FAR NORTHERN PART OF THE AREA. THE AXIS OF THE COLD POOL ALOFT MAY YIELD LAPSE RATES STEEP ENOUGH FOR SOME ISOLATED SHOWERS. HAVE REMOVED THUNDER POSSIBILITIES AS RATES ARE LESS THAN 6 C/KM. FRIDAY INTO THE WEEKEND EXPECTED A DRY FORECAST WITH A COOLING TREND AS THE AXIS OF THE UPPER TROUGH/LOW MOVES EAST OF THE AREA AND SURFACE HIGH PRESSURE SETTLES OVER THE AREA. BY THE END OF THE WEEKEND...THE GFS SWINGS A COLD FRONT THROUGH THE AREA WITH COPIOUS RAIN ASSOCIATED. THE ECMWF AND CANADIAN AS OF 144 HRS OUT DON/T SEEM TO BE LEANING TOWARDS SUCH A POWERFUL SYSTEM. AS SUCH HAVE ONLY PACED A SLIGHT CHANCE OF SHOWERS IN THE FORECAST SUNDAY INTO SUNDAY NIGHT WITH A DRY MONDAY. && .AVIATION... MORE CONVECTION HAS DEVELOPED OVER THE FCST AREA AS S/WV ENERGY PUSHES INTO THE SOUTHERN APP REGION. DRIER AIR COMES INTO THE AREA TNGT WITH A SIGNIFICANT DECREASE IN ACTIVITY. LIGHT WESTERLY BREEZE SHUD RESULT IN LESS MVFR AND IFR CONDITIONS TNGT...HOWEVER RIVER VLYS MAY STILL SEE IFR TOWARD MORN. CONDS RECOVER QUICKLY TO VFR BETWEEN 13-14Z. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && SHORT TERM...DS LONG TERM...DS AVIATION...JS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 620 AM EDT MON JUL 12 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-131019- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 620 AM EDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED AGAIN...ESPECIALLY THIS AFTERNOON AND EVENING. THE BEST THREAT FOR HEAVY RAIN IS IN THE PIEDMONT OF VIRGINIA AND NORTH CAROLINA. .DAYS TWO THROUGH SEVEN... A STRONG COLD FRONT WILL CROSS THROUGH THE AREA ON WEDNESDAY. AHEAD OF THE FRONT...DURING THE DAY ON WEDNESDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE PRIMARY SEVERE WEATHER THREAT IS DAMAGING WINDS. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY AND AGAIN ON WEDNESDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 224 PM EDT MON JUL 12 2004 VAZ058-121930- HALIFAX VA- 224 PM EDT MON JUL 12 2004 ...PERSISTENT THUNDERSTORM PRODUCING TORRENTIAL DOWNPOUR... AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 4 MILES SOUTHEAST OF DRYBURG...OR ABOUT 7 MILES SOUTH OF REDOAK...STATIONARY. RADAR ESTIMATES INDICATE NEARLY 3 INCHES OF RAIN HAS FALLEN IN AND AROUND THE STAUNTON RIVER STATE PARK. IF YOU ARE IN THIS AREA BE ON THE LOOKOUT FOR RISING WATER...AND BE READY TO MOVE TO HIGHER GROUND IF A FLASH FLOOD WARNING IS ISSUED. JDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 429 PM EDT MON JUL 12 2004 NCZ002>005-019-VAZ016-017-032>034-043-044-122200- ALLEGHANY NC-BEDFORD VA-CARROLL VA-FLOYD VA-FRANKLIN VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC- 436 PM EDT MON JUL 12 2004 ...LINE OF THUNDERSTORMS MOVING SOUTHEAST OF THE BLUE RIDGE... AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES SOUTHEAST OF BURNT CHIMNEY TO MULBERRY...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF ROCKY MOUNT TO 6 MILES NORTH OF NORTH WILKESBORO...MOVING SOUTHEAST AT 15 MPH. THIS LINE OF STORMS WILL CONTINUE TO MOVE SOUTHEAST...REACHING A LINE FROM YADKINVILLE AND DANBURY IN NORTH CAROLINA TO MARTINSVILLE VIRGINIA BETWEEN 4:45 PM AND 5:15 PM. GUSTY WINDS TO 45 MPH ALONG WITH FREQUENT LIGHTNING...AND BRIEF BUT VERY HEAVY DOWNPOURS CAN BE EXPECTED AS THESE STORMS PASS THROUGH. THE THUNDERSTORMS SHOULD PUSH INTO DANVILLE AS WELL AS REIDSVILLE AND YANCEYVILLE BETWEEN 5:30 AND 6:00 PM. PERSONS IN THESE AREAS SHOULD TAKE COVER UNTIL THE STORMS HAVE PASSED. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLET FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 525 PM EDT MON JUL 12 2004 VAZ023-034-045-122230- BEDFORD VA-BOTETOURT VA-CAMPBELL VA- 525 PM EDT MON JUL 12 2004 ...THUNDERSTORM WITH INTENSE LIGHTNING MOVING INTO BEDFORD COUNTY... AT 522 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 2 MILES SOUTHEAST OF BUCHANAN...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL MOVE INTO BEDFORD COUNTY AROUND 5:30 PM...AND PASS BETWEEN THE CITY OF BEDFORD AND BIG ISLAND BY 6:00 PM. VERY FREQUENT LIGHTNING WILL ACCOMPANY THIS STORM ALONG WITH TORRENTIAL RAINFALL AND GUSTY WINDS TO 40 MPH. THE THUNDERSTORM MAY AFFECT THE CITY OF LYNCHBURG BY 6:15 PM. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. JH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 652 PM EDT MON JUL 12 2004 NCZ019-122345- WILKES NC- 652 PM EDT MON JUL 12 2004 ...A THUNDERSTORM WITH INTENSE LIGHTNING IS MOVING THROUGH WILKES COUNTY... AT 646 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 2 MILES NORTHEAST OF FAIRPLAINS...OR ABOUT 4 MILES NORTH OF NORTH WILKESBORO...MOVING EAST AT 10 MPH. INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. CL
The Roanoke radar (KFCX), 124 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412845.